Published: 06:00, 10 October 2019
| Updated: 06:17, 10 October 2019
A woman who was prescribed the pill to help ease heavy bleeding during her period collapsed and died two months later, an inquest heard.
Susan Walton, 46, from Sandwich, was fit and healthy aside from suffering from long-standing menorrhagia which is abnormally heavy bleeding during menstration.
A 23-day inquest held at Archbishop's Palace, Maidstone, last month heard Mrs Walton visited her locum GP Dr Wain at the town’s Market Place Surgery who, on May 25, 2018, prescribed her the oral contraceptive pill Yasmin for her complaint.
But in July the married mum of two, who worked as a cleaner and carer to her son, unexpectedly collapsed.
She died on July 26, 2018, at the Queen Elizabeth the Queen Mother Hospital in Margate.
At the end of the inquest the cause of death was given as a cardiorespiratory failure caused by pulmonary thromboembolism.
This is the obstruction of a blood vessel by a blood clot in an artery in the lung. It is a recognised risk of Yasmin.
The Medical Defence Union (MDU), representing Dr Wain at the inquest, said it was reasonable for Dr Wain to prescribe Yasmin because the benefits of the pill outweighed the risk of Mrs Walton developing a blood clot.
But an independent GP expert, Dr Alastair Bint, was critical of Dr Wain’s decision as he had failed to check the height or weight of the patient.
Nor did he document that he had explained any of the risks of the drug, particularly for women over 35.
Dr Bint described the risk of blood clot as being the single biggest risk of the combined oral contraceptive pill and cited two sources of guidance available to GPs.
In addition, witnesses at the inquest agreed that the most probable cause of the pulmonary embolism which resulted in her death was triggered by the pill she had been prescribed.
“While we cannot bring her back, we hope the conclusion of the inquest highlights to others the risks associated with taking the combined oral contraceptive pill, and more importantly how these risks can differ in severity from person to person...” — Jeremy Walton
The assistant coroner, Bina Patel, delivered a narrative conclusion.
She said that Mrs Walton died from pulmonary thromboembolism, which is recognised risk of the combined oral contraceptive pill prescribed for longstanding menorrhagia.
Mrs Walton’s husband, Jeremy Walton, said: “My wife was taken away very suddenly and before her time.
“She is sorely missed by me and her two sons Nathan and Jeremy James.
“While we cannot bring her back, we hope that the conclusion of the inquest highlights to others the risks associated with taking the combined oral contraceptive pill, and more importantly how these risks can differ in severity from person to person.”
Jenny Waight, Mr Walton’s lawyer at Thomson Snell & Passmore, said: “The evidence of the independent expert in this case was that Yasmin was the combined oral contraceptive pill with the highest risk of blood clot and that it should not have been prescribed to Mrs Walton.
“I hope the inquest’s conclusion brings closure for our client and his family and goes some way in raising awareness of the associated risks of taking the combined oral contraceptive pill.”
More by this authorEleanor Perkins
This website and its associated newspaper are members of the Independent Press Standards Organisation (IPSO)